I said I’d keep everyone posted on my recent decision to come off of Seroquel. (As you recall, I was dealing with weight gain side effects.)
Well I’ve been completely off for 2 weeks (after weaning down for 2 weeks) and it’s been a struggle. My moods are all over the place, I’m certainly not sleeping, and it’s put a strain on my family. My wife has endured additional stress and we have been fighting more. I feel badly about it, and of course I also wish she could be more supportive of my decision. But when it comes down to it, our long-time agreement has been in order for this marriage to work, I must stay on meds.
When it comes down to it, I am excited about losing 5lbs. The scale hasn’t budged in so long, and this gave me hope. But I’ve weighed out my situation (no pun intended..) and have decided to go back on the Seroquel. I gave it a try, but I can’t help that my illness requires certain medications. I admit I feel defeated. But I also know this is just me being responsible.
Thanks for listening to my saga. I know many of you have experienced Seroquel side effects and I thank you for sharing your experiences with me. Best of wellness to all of you.
I know I’ve written about side effects in the past, and this is one topic we all seem to be on the same page about. Side effects suck! My latest endeavor has been trying to lose weight. Over the last year, I have put on a bit of weight, and am having a more difficult time than usual in getting rid of it. I examined my timeline of events- I went on my current cocktail of Lithium, Abilify, and Seroquel about a year and a half ago. And then last fall/winter my wife was pregnant and I know I can attribute some of my tummy to joining her in prego eating. Okay, between those two variables, I put on about 30 pounds. I realize to some, this doesn’t seem extreme. However, I am only 5’1″ and I have a petite frame. None of my clothes fit. I feel uncomfortable. The CDC rates my BMI as overweight. Yeah it’s time to take action.
I gave up sweets and other junk food. I stopped drinking soda. I don’t eat red meat, and I adopted a strict regimen of vegetables and fruits and lean protein. Nothing fried enters my mouth. I exercise. After a few months of this lifestyle change, I dropped barely 5 pounds. I couldn’t believe that my weight was hardly moving despite my efforts. I was really discouraged and trying not to become depressed.
This is when I decided to go further, and research my medications. I learned that two of the three meds I’m on have a tendency to contribute to weight issues. These weight issues include gaining of weight, and/or difficulty in losing excess pounds. Immediately I flashed back to about 12 years ago when I was an inpatient in the psych hospital, and I had gained a good 30 pounds within a month’s time. But that time Depakote was the culprit. I never want to go back to that feeling again. So I knew at that moment I had to consult with my psychiatrist. I hate the way I look. I’m tired of feeling bloated. If I can’t look good, then I don’t feel good.
I decided to ask him about alternatives to Seroquel. This was scary because the Seroquel really does seem to be a miracle drug for me. I figured the Seroquel had to be the problem child since I am on a medium to high dose. I am on a very low dose of Abilify so I didn’t think it was contributing as much. When I went to my last appointment, I expressed my concerns and explained the efforts I have been trying. He asked me to honestly tell him which of the two helps me more. Of course his question presented a battle internally for me- my own self-fueled convictions say “Seroquel makes you fattest”- but I knew the truth, and that was Seroquel helps me the most. Nights when I don’t take it, I cannot sleep and the next few days I’m completely thrown off. If I skip Abilify, I barely notice. I was honest with him. Clearly this resulted in his decision to wean me off of Abilify, and continue my Seroquel. He even informed me that Abilify is actually more prominent in weight issues than Seroquel, even at a low dose. He also mentioned that Zyprexa (which I had been on in the past) is not a good alternative to Seroquel when weight is a concern because it’s even worse thatn the other two. He said to continue what I have been doing in regards to eating and exercise, and in a couple of months I should notice a difference in my weight.
So, it has been a week. I’m watching what I eat and weighing myself. I came off the Abilify pretty smoothly. At this point we shall see. I’ll keep posted. If anyone has any stories of weight gain as a side effect, please share!
I tried to write yesterday on my train ride home, but my hangover wouldn’t allow it. Other than that, Chicago was really fun and it was great to see my friend. I got over my risky sense of adventure and complied with my medications. Well, that, and my friend apparently took notes from my wife, and insisted on med checks each morning and night. In a way it is kind of nice to have a friend respect my bipolar, and care enough to not let me get off balance. Personally, I also think she was afraid if I did become manic or do something regrettable, my wife would never be comfortable with me visiting her again. But that’s just speculation.
As you recall from my last post, I was teetering on the edge of mania. The excited flutters were on speed, and I was feeling more alive than ever. It was interesting to have such a sense of freedom away from home. My wife tends to be pretty strict on me because of my bipolar. I certainly don’t regard her as controlling or bossy, so don’t think that. But she helps me stay on track, refrain from heavy intoxication, and avoid over-stimulation, which leads to episodes. Traveling alone out of state for four days is definitely a situation that stimulates. Activities we partook in included attending an epic Tegan and Sara concert (my obsession), shopping in Boystown, chowing on sushi, playing downtown, and having a few beers. I was careful to not over-indulge. I was careful to not test boundary limits with my friend. I was careful to call home when I could. I was careful to spend wisely. Slow and steady.
I did experience an incredible surge of energy while on my trip. The feeling literally led me to be really physical and run amok in the park downtown. I know for a fact my friend thinks I’m crazy. And I love it.
Linda is the name of the elderly liberal I made friends with on the train ride home. I’m not sure, but I think she could be a lesbian. She was a joy to converse with, in between book and iPod sessions, for those six hours. I even hugged her after I helped her with her luggage upon her departure.
It is nice to be home. I missed my wife and my son. I appreciate that she is comfortable with me having adventures. I know she understands how bored I can get. If I am not given playtime, I end up finding it. And that usually means finding trouble.
Thanks for following my little story. It was a bit of an accomplishment to remain balanced this week.